Alert archive / Illinois / Flash Flood Warnings in 2001

Flash Flood Warning 22, NWS Paducah, KY

December 17, 2001Williamson County, Illinois

NWS Paducah, KY issued this flash flood warning at Dec 17, 2001, 11:44 AM CST for Williamson County, Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Dec 17, 2001, 11:44 AM CST (17:44 UTC)
Expired
Dec 17, 2001, 3:30 PM CST
In force
4 hr
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Williamson County, IL

The radar

The Paducah radar (KPAH), 78 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.7 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
448 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 171750
FFWPAH
ILC199-172130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1144 AM CST MON DEC 17 2001

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WILLIAMSON COUNTY IN SOUTHERN ILLINOIS

* UNTIL 330 PM CST

* AT 1140 AM CST...FLOODING OF NUMEROUS STREAMS AND ROADWAYS WAS 
REPORTED BY LAW ENFORCEMENT OFFICIALS. STOTLAR ROAD WAS REPORTED 
WASHED OUT EAST OF ROUTE 37 AND WATER WAS AS MUCH AS 3 FEET OVER 
SOME OF THE BRIDGES AROUND THE COUNTY.  IN ADDITION...BANDS OF LIGHT 
RAIN WILL CONTINUE TO DRIFT NORTHEAST ACROSS THE REGION. THIS WILL 
AGGRAVATE THE FLOODING THAT IS ALREADY OCCURRING. ROAD PROBLEMS WILL 
LIKELY CONTINUE INTO THE MID AFTERNOON HOURS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND IMMEDIATELY.

LAT...LON 3785 8874 3762 8875 3763 8913 3784 8914
1 follow-up statement
500 
RWUS32 KPAH 171823
FFSPAH
ILC003-059-069-087-127-151-153-165-181-199-171930-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1213 PM CST MON DEC 17 2001

FLASH FLOOD WARNING CONTINUES FOR...
  ALEXANDER COUNTY IN SOUTHERN ILLINOIS
  GALLATIN COUNTY IN SOUTHERN ILLINOIS
  HARDIN COUNTY IN SOUTHERN ILLINOIS
  JOHNSON COUNTY IN SOUTHERN ILLINOIS
  MASSAC COUNTY IN SOUTHERN ILLINOIS
  POPE COUNTY IN SOUTHERN ILLINOIS
  PULASKI COUNTY IN SOUTHERN ILLINOIS
  SALINE COUNTY IN SOUTHERN ILLINOIS
  UNION COUNTY IN SOUTHERN ILLINOIS
  WILLIAMSON COUNTY IN SOUTHERN ILLINOIS

UNTIL 130 PM

AT 1210 PM CST...WIDESPREAD FLOODING OF STREAMS AND ROADWAYS 
CONTINUED ACROSS MUCH OF EXTREME SOUTHERN ILLINOIS. IN JOHNSON 
COUNTY...LAW ENFORCEMENT OFFICIALS REPORTED NEARLY 20 ROADS 
CLOSED...AND THE FLATWOODS COMMUNITY WAS COMPLETELY CUT OFF DUE TO 
HIGH WATER. IN JACKSON COUNTY...SPRINGER ROAD NEAR CARBONDALE WAS 
CLOSED. 

ELSEWHERE ACROSS THE WARNED AREA...NUMEROUS SECONDARY/COUNTY ROADS 
ARE EITHER WASHED OUT OR FLOODED. MOST CREEKS AND STREAMS ARE EITHER 
FLOODED OR AT BANKFULL. IN ADDITION...BANDS OF LIGHT TO MODERATE 
RAIN WILL CONTINUE TO DRIFT NORTHEAST ACROSS THE REGION. THIS WILL 
AGGRAVATE THE FLOODING THAT IS ALREADY OCCURRING. MAJOR ROAD 
PROBLEMS WILL LIKELY CONTINUE INTO THE  MID AFTERNOON HOURS.

$$

MEFFERT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Dec 17, 2:08 AM CST, 9 hours 36 minutes earlier.

Area forecast discussion, Dec 17, 2:08 AM CST, 9 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
208 AM CST MON DEC 17 2001

MAIN CHALLANGE CONTINUES TO BE DURATION AND AMOUNT OF RAIN. CURRENT
PACKAGE IN PRETY GOOD SHAPE. WILL MAKE A FEW TWEAKS HERE AND THERE
TO ACCOMODATE TIMING OF PRECIP.

LOCAL RADAR LOOPS SHOWS BACK EDGE OF PRECIP SHIELD MAKING ITS WAY
ACROSS CENTRAL MISSOURI AND CENTRAL ARKANSAS. DUE TO QUICK MOVEMENT
OF ONGOING SYSTEM...BOTH ETA/AVN SHOW HEAVY PRECIP EAST OF THE
REGION BY 18Z...HOWEVER WRAP-AROUND MOISTURE AND UPPER TROF COULD
TOUCH OFF SCATTERED SHOWERS THROUGHOUT THE AFTERNOON. WILL SPLIT THE
FIRST PERIOD OF ALL ZONES TO ACCOMODATE FOR THIS. EXPECT ANOTHER 1
TO 1 1/2 INCHES OF RAIN CWA-WIDE BEFORE PRECIP EXITS WITH THE LOW TO
THE NORTHEAST. THIS SHOULD BE ENOUGH TO CAUSE MOST OF THE CWA TO
HAVE SOME LEVEL OF FLOODING PROBLEMS. AS A RESULT...WILL LEAVE
CURRENT FFA IN EFFECT UNTIL 4 PM CST. IN THE WAKE OF THIS SYSTEM
UPPER FLOW BRIEFLY BECOMES ZONAL BUT BY TUESDAY NIGHT A SHORT WAVE
AND ASSOCIATED COLD FRONT COMES WHIPPING ACROSS THE CWA. POST
FRONTAL MOISTURE APPEARS TO BE LIMITED AND BOTH MODELS SHOWING
MAINLY SINGLE DIGIT POPS SO WILL MENTION CLOUDINESS ONLY. AFTER THAT
SURFACE HIGH PRESSURE AND STEADILY RISING HEIGHTS ALOFT SHOULD KEEP
THE REGION DRY THROUGH AT LEAST LATE SATURDAY. WILL NOT MAKE ANY
CHANGES TO THE EXTENDED AT THIS TIME.

.PAH...FLOOD WATCH (FFA) FOR ALL OF SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY THROUGH 4 PM CST
THIS AFTERNOON.

PACKETT

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 9:15 AM CSTFlash Flood WarningPAHAlexander, Gallatin, Hardin, Johnson, Massac, Pope and 3 more4 hr

Nearby

Flash Flood Warnings in Illinois, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.